Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Had bladder and yeast infection. Took benadryl and had twitching in eyes and legs. Having insomnia. Is it a reaction due to benadryl?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5292 Questions
I had a bladder and a yeast infection in early July. I took Bactrim for 3 days and developed an allergy. I took Benadryl, one day's worth, and developed a twitching in my eye and legs. The twitching hasn't stopped, although my eye is better, my lags are not. I've been taking extra magnesium for the past 3 days. Last night my legs twitched so badly that they woke me up with a violent jolt. I did make an appointment to see a neurologist, but he can't see me until September 13. I'm scared. I've had terrible insomnia the past couple of nights as well. What is wrong with me? Is it a reaction to the Benadryl, which seems odd I know, but there was a before and an after? Please help. What should I do?
Posted Sat, 7 Sep 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 10 hours later
Brief Answer:
Twitchings are most likely benign fasciculations.

Detailed Answer:

Thank you for posting your query.

I can understand your anxiety and discomfort on account of your symptoms. However, I would like to reassure you that these are most likely due to benign fasciculations syndrome (BFS).
In BFS, people can get twitchings in various parts of body, without other symptoms, such as weakness or thinning of muscles. There is no limitation of movements, and it does not interfere with daily routine activities.
Your symptoms are unlikely to be due to Benadryl.
Treatment is mostly supportive with lot of rest and adequate sleep. If twitchings are severe, then, drugs such as clonazepam and gabapentin are helpful.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Follow-up: Had bladder and yeast infection. Took benadryl and had twitching in eyes and legs. Having insomnia. Is it a reaction due to benadryl? 12 hours later

Thank you for answering my question. What would make me have BFS all of a sudden? What causes them? (Why me?)

My leg muscles do feel weaker, but I did stop exercising due to the bladder infection, etc. I would like to start exercising again, would that be okay? I read that that vitamin B-50 might help. What do you think? I would like to avoid taking any drugs to stop the twitching. I don't drink alcohol or caffeine either, and I lead a very clean life. I'm not on any medication, even for the Grave's; I'm in remission.

Besides the twitching my legs have a rumbling sensation, as though I can feel every neuron. Being aware of every fiber in your body is disconcerting.

Thank you for your answer. I appreciate it very much.



Answered by Dr. Sudhir Kumar 33 minutes later
Brief Answer:
You can resume exercises

Detailed Answer:

Thank you for getting back.

It is difficult to know why you or anyone else gets BFS, however, it is not due to any infection or known causes, and the ethology (cause) is unknown.

I agree that vitamin B50 would help, and I am fine with the thought of avoiding any drugs to suppress these twitchings, as these drugs only suppress them and not cure them. So, they are reserved for severe twitchings that interfere with daily life.

You can resume your exercises and continue with your normal daily routine.

Wishing you a speedy recovery,
Dr Sudhir Kumar Md DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor